April 19, 2019
Statins and Muscle Pain: What Are the Odds?

Statins and Muscle Pain: What Are the Odds?

by Wellness Letter

Deaths from coronary artery disease have plummeted in recent decades, and cholesterol-lowering statin drugs have played a major role in this success story. So why do many people fear statins and refuse to take them—or start and then stop taking them?

One in four Americans over age 40 now take a statin, but about one in ten stop because of symptoms they attribute, often mistakenly, to the drugs, according to a recent Scientific Statement from the American Heart Association (AHA), which attempts to set the record straight about statin safety.

A continuum of muscle problems

The clearest risk from statins is muscle damage resulting in weakness, tenderness, or pain. These symptoms commonly occur in large muscles in the legs, chest, upper arms, shoulders, or lower back, but can occur elsewhere. Statin-related muscle inflammation and damage occur on a continuum. Most often the problem is mild and manifests itself as muscle discomfort or weakness. More serious muscle damage causes moderate to severe pain. The most serious (and least common) muscle disorder caused by statins, called rhabdomyolysis, can also damage the kidneys and lead to kidney failure.

If you take a statin and develop musculoskeletal pain, it’s natural to blame the drug. But such pain is common, especially in middle-aged and older people, and can have many causes. In fact, most clinical trials have found that nearly as many people taking a placebo report muscle problems as do those taking statins. According to the AHA’s analysis of clinical trials:

  • Fewer than 1 in 100 statin users develop muscle pain (myalgia) of any degree, compared to a placebo.
  • Fewer than 1 in 1,000 develop muscle symptoms accompanied by elevated blood markers for muscle damage (myopathy).
  • About 1 in 10,000 develop rhabdomyolysis.

However, some researchers believe that participants in statin trials have not been representative of the general population, so the results may underestimate the true prevalence of statin-related side effects. And with only one exception, the trials were not specifically designed to examine the effect of statins on muscles.

In contrast, in large observational studies as well as clinical practice, anywhere from 5 to 20 percent of people (or possibly even more) report muscle symptoms that are ascribed to statins, according to Ronald Krauss, MD, director of Atherosclerosis Research at Children’s Hospital Oakland Research Institute and a member of our Editorial Board, “and that is likely an underestimate of more subtle effects of statins on muscle biology.”

The symptoms usually begin within the first few weeks or months of treatment (or after an interacting drug is started) but sometimes start later, and in some cases can be precipitated by increased physical activity.

Risk factors and nocebo effect

Many factors can increase the risk of statin-related muscle damage:

  • High statin dose.
  • Being over 75 (because of coexisting medical conditions and use of multiple drugs).
  • Being female or of East Asian descent.
  • Any disease affecting kidney or liver function.
  • Excessive alcohol intake.
  • A family history of statin intolerance.
  • Certain medical conditions, such as hypothyroidism.
  • Taking certain other medications, such as some antibiotic, antifungal, or HIV drugs.
  • Regularly drinking grapefruit juice.This inhibits an enzyme in the small intestine that metabolizes certain drugs, including some statins (notably simvastatin, atorvastatin, and lovastatin), thus boosting blood levels of them and increasing the risk of statin-related myopathy.

The AHA places new emphasis on the fact that statin users may experience muscle pain because of the “nocebo” (Latin for “I will harm”) effect. That occurs when negative expectations and fears about statins’ risks—aroused by media reports, warnings in package inserts, word of mouth from statin users, and rumors on the internet—become a self-fulfilling prophecy. The nocebo effect is the flip side of the placebo effect, in which positive expectations contribute to benefits. Symptoms related to a nocebo effect are real (not imagined), can be severe, and should never be dismissed by doctors and other health care providers, according to the AHA.

CoQ10 for Statin Users

Some statin users take coenzyme Q10 (CoQ10) supplements as a way to prevent or treat muscle problems caused by the drug. Are they worth trying?

Evaluating other concerns

Another established adverse effect of statins is a modestly increased risk of developing type 2 diabetes, especially in women and in people who already have risk factors for it, such as being sedentary or obese. According to the AHA, clinical trials indicate that statins may increase the risk by 10 to 20 percent over five years, which works out to about 2 extra cases of diabetes per year in 1,000 statin users in the general population.

For people who already have diabetes, statins may cause a small increase in blood sugar. Since people with diabetes are at high risk for cardiovascular disease, the benefit of statin therapy outweighs this side effect.

The AHA states that there may be a slightly increased risk of hemorrhagic stroke (caused by a rupture of an artery in the brain) in people who have already had one, but the benefit in reducing ischemic strokes (far more common, caused by blood clots) and heart attacks generally outweighs that risk.

Liver damage used to be a major concern, but research has found that statin-related liver problems are rare and seldom progress to serious disease. Statins may cause a dose-related rise in blood markers for liver damage in about 1 percent of people, but this alone does not indicate clinically significant liverinjury. Liver damage from statin drugs occurs in about 1 in 100,000 people, according to the AHA. In statin users, symptoms such as unusual fatigue, loss of appetite, or yellowing of the skin or whites of the eyes, particularly in people with pre-existing liver disease, require medical attention.

The paper also reviewed the research on other reported or rumored side effects and safety concerns—including neurological problems, cognitive impairment, peripheral neuropathy, cataracts, cancer, erectile dysfunction, kidney problems, and tendon ruptures—and found no convincing evidence that statins increased these risks.

Restarting statins: good news

A Harvard study looked at what happens in the real world when people develop statin-related problems. Published in the Annals of Internal Medicine in 2013, it analyzed medical records of 108,000 people taking statins. During an eight-year period, about half discontinued the drugs at least temporarily, most often for unknown reasons or because they thought the drug was no longer necessary. Nearly one-fifth of all patients reported adverse effects, usually muscle pain, which often led to stopping the drugs. Seven people developed rhabdomyolysis.

The key finding was that among the 11,000 people who reported stopping statins because of adverse effects, more than 90 percent of those who were re-challenged with a lower dose or different statin were able to continue it long term. This suggests that the adverse effects were not caused by statins, were mild enough to be tolerable, or went away when patients switched to a lower dose or different statin. Thus, the study concluded, most people who have adverse effects should not give up on statins.

In 2017, a second study by the same researchers in the same journal found that among 28,000 people who reported adverse reactions to statins, 71 percent were able to continue taking the same or a different statin. After four years, those who continued taking statins had a 10 to 20 percent lower risk ofcardiovascular events or death from any cause than those who stopped the drugs.

Our advice

If you’re taking a statin and develop muscle weakness, tenderness, or pain, consult your doctor. The statin may not be to blame, or other factors may be involved. If the statin is the cause, the symptoms should go away within days or weeks after the drug is stopped. If you continue the drug, the damage may progress and become severe and even possibly lead to rhabdomyolysis. If you suddenly begin to pass dark urine, that can be a sign of rhabdomyolysis, so get immediate medical attention.

Besides doing a physical exam, your doctor will test your blood level of creatine kinase, an enzyme that can indicate muscle damage. Your doctor should also make sure that other drugs you’re taking are not boosting the blood level of your statin. Depending on these and other factors, along with the severity of your symptoms, you may be advised to continue the statin, perhaps at a lower dose, to see if the symptoms go away, or to switch to another statin. That often helps.

Keep in mind that statins are not a substitute for heart-healthy lifestyle changes such as improved diet, exercise, and weight control. Such steps may allow you to take a lower statin dose—or may even make the drug unnecessary in the first place.

This article first appeared in the UC Berkeley Wellness Letter.

Also see our interview with Ronald Krauss, MD, on this subject.